North Dakota, 2025

Funnel Cloud in North Dakota, April 13, 2025

April 13, 2025 · NWS BIS · 1 event in 1 county or zone

A stacked low pressure system over central North Dakota resulted in thunderstorms moving through the area, a few of which produced small hail. One storm produced a funnel cloud near Heaton in Wells County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BIS wrote it up.

A stacked low pressure system over central North Dakota resulted in thunderstorms moving through the area, a few of which produced small hail. One storm produced a funnel cloud near Heaton in Wells County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before the first event at Apr 13, 2:34 PM CST, 1 hour 41 minutes earlier. Its key messages:

  • Widespread medium to high chances (60 to 95 percent) for rain through tonight, with precipitation chances decreasing on Monday. A couple of thunderstorms are possible this afternoon.
  • Some snow may mix in with the rain through Monday morning at times, with little to no accumulation expected.
  • Strong west-northwest winds up to 35 mph with gusts up to 55 mph are expected over far southwest North Dakota through this evening.
  • Dry conditions with temperatures trending warmer are forecast towards the middle of the week, followed by cooler temperatures and increasing chances for precipitation to end the week.
Area forecast discussion, Apr 13, 2:34 PM CST, 1 hour 41 minutes before
Area Forecast Discussion
National Weather Service Bismarck ND
334 PM CDT Sun Apr 13 2025

.KEY MESSAGES...

- Widespread medium to high chances (60 to 95 percent) for rain
  through tonight, with precipitation chances decreasing on Monday.
  A couple of thunderstorms are possible this afternoon.

- Some snow may mix in with the rain through Monday morning at
  times, with little to no accumulation expected.

- Strong west-northwest winds up to 35 mph with gusts up to 55
  mph are expected over far southwest North Dakota through this
  evening.

- Dry conditions with temperatures trending warmer are forecast
  towards the middle of the week, followed by cooler temperatures
  and increasing chances for precipitation to end the week.

&&

.DISCUSSION...
Issued at 334 PM CDT Sun Apr 13 2025

A strong upper low is currently located over northwest North
Dakota with a surface low located over the north central.
Widespread rain will continue across the northern third of the
state as the entire system slides east southeast. Some snow has
also been mixing in at times on the northwest fringe of the
precpitation shield where temperatures are colder.

There has been some dry slotting across the southwest and south
central but clouds have been trying to fill in a bit over the
past hour or two. As mentioned in the previous update, RAP
soundings have been consistent in developing a large pocket of
MUCAPE values ranging from 200 to 500 J/kg, mainly across the
southern half of the state. Simulated HRRR reflectivity would
suggest the potential for some isolated thunderstorms getting
started here in the next hour or two if we can get enough
instability. While severe weather is not expected, cold
temperatures aloft could lead to some small hail and steep low-
level lapse rates could lead to some gustier winds.
Additionally, if enough low-level instability can be realized, a
couple of weak funnel clouds may not be out of the question in
the vicinity of the low where there should be some enhanced
surface vorticity.

The Wind Advisory continues to be in good shape across the far
southwest as we've seen several hours here of west northwest winds
in the 30 to 35 mph range and gusts up to 55 mph. Winds should
begin to relax through the evening, but they will remain breezy
overnight across most of western and central North Dakota.

Any thunderstorm activity should relax early in the evening as
the upper low pivots and moves east, bringing some more
widespread stratiform precipitation into the central.
Precipitation should become more isolated to scattered in nature
overnight with some snow mixing in at times. Little to no
accumulation is expected.

The windier conditions will move off to the east on Monday when
we may see some northwest winds close to advisory criteria in
and around the James River Valley. Some consideration was given
to issuing another Wind Advisory for the southeast on Monday,
but a few factors led us to hold off for now. For one, models
are suggesting low level warm air advection and widespread
cloud cover here during the afternoon. Additionally, while a
decent pressure gradient and steep low-level lapse rates are
forecast to be in place, pressure rises are forecast to be weak
to non-existent. Finally, with wind headlines in effect today
and high uncertainty regarding the setup tomorrow, we
collaborated with neighbors and decided to hold off for this
forecast package.

We will likely see some more isolated to scattered showers
develop in the afternoon on Monday as we remain in cyclonic flow
aloft. RAP soundings suggest we will see some more pockets of
MUCAPE in the 200 to 500 J/kg range so a few isolated rumbles of
thunder may not be out of the question. For now, will leave
thunder mention out of the forecast for Monday and see how
today's setup ends up playing out. Temperatures will remain
cool with highs ranging from the mid 40s to the lower 50s.

We clear out Monday night, giving way to a sunny Tuesday and
warmer temperatures as an upper ridge axis moves across the
state. Tuesday's highs will range from the lower 50s northeast
to the mid to upper 60s southwest. Wednesday will then be the
warmest day of the week as we transition back into low amplitude
southwest flow aloft. NBM highs are currently forecast to range
from the lower 60s to the lower 70s. Another shortwave then
moves into the region Wednesday night, leading to the next round
of low to medium precipitation chances through at least
Thursday evening (30 to 60 percent). Depending on your guidance
of choice, some low precipitation chances (20 percent) may
linger through the day on Friday. Cooler temperatures start to
move in on Thursday with highs forecast to range from the upper
40s northwest, to the lower 60s southeast. Friday's highs will
range from the mid 40s to mid 50s. The NBM then suggests another
warmup through the weekend, but membership spread is also
rather large this far out. We will see breezy conditions almost
daily mid to late week.

&&

.AVIATION /18Z TAFS THROUGH 18Z MONDAY/...
Issued at 1237 PM CDT Sun Apr 13 2025

Widespread rain chances will continue through the afternoon and
into tonight. Areas across the south have seen a bit of a break
but chances will increase here once again later this afternoon.
Some snow has been mixing in across the north at times. Periodic
MVFR to IFR ceilings/visibilities will accompany this
precipitation as this system moves through but we should start
to slowly see some improvement from west to east late tonight
through the end of the period. A few embedded LIFR ceilings are
not out of the question under any heavier precipitation. Gusty
northwest winds will also remain possible through the period,
mainly west today and across the east overnight and into Monday.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
Wind Advisory until 1 AM CDT /midnight MDT/ Monday for
NDZ040>045.

&&

DISCUSSION...ZH
AVIATION...ZH
Hazardous weather outlook, Apr 13, 12:45 PM CST, 3 hours 30 minutes before
Hazardous Weather Outlook
National Weather Service Bismarck ND
145 PM CDT Sun Apr 13 2025

NDZ040>045-141845-
Slope-Hettinger-Grant-Bowman-Adams-Sioux-
145 PM CDT Sun Apr 13 2025 /1245 PM MDT Sun Apr 13 2025/

This Hazardous Weather Outlook is for portions of south central
North Dakota and southwest North Dakota.

.DAY ONE...This Afternoon and Tonight

A Wind Advisory is in effect through this evening. See
weather.gov/bis for details.

An isolated thunderstorm is possible through early evening.
Severe weather is not expected.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

NDZ023-025-036-037-047-048-050-051-141845-
Wells-Foster-Kidder-Stutsman-Logan-La Moure-McIntosh-Dickey-
145 PM CDT Sun Apr 13 2025

This Hazardous Weather Outlook is for portions of south central
North Dakota and southeast North Dakota.

.DAY ONE...This Afternoon and Tonight

An isolated thunderstorm is possible through early evening.
Severe weather is not expected.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Strong northwest winds will be possible Monday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

NDZ001>005-009>013-141845-
Divide-Burke-Renville-Bottineau-Rolette-Williams-Mountrail-Ward-
McHenry-Pierce-
145 PM CDT Sun Apr 13 2025

This Hazardous Weather Outlook is for portions of north central
North Dakota and northwest North Dakota.

.DAY ONE...This Afternoon and Tonight

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

NDZ017>022-031>035-046-141845-
McKenzie-Dunn-Mercer-Oliver-McLean-Sheridan-Golden Valley-
Billings-Stark-Morton-Burleigh-Emmons-
145 PM CDT Sun Apr 13 2025 /1245 PM MDT Sun Apr 13 2025/

This Hazardous Weather Outlook is for portions of northwest North
Dakota, south central North Dakota, and southwest North Dakota.

.DAY ONE...This Afternoon and Tonight

An isolated thunderstorm is possible through early evening.
Severe weather is not expected.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

ZH

In the hours before

Special weather statement, Apr 13, 3:10 PM CST, 1 hour 5 minutes before
Special Weather Statement
National Weather Service Bismarck ND
410 PM CDT Sun Apr 13 2025

NDZ022-023-132145-
Wells ND-Sheridan ND-
410 PM CDT Sun Apr 13 2025

...A STRONG THUNDERSTORM WILL IMPACT WESTERN WELLS AND EAST CENTRAL
SHERIDAN COUNTIES THROUGH 445 PM CDT...

At 409 PM CDT, a strong thunderstorm was located 9 miles northeast
of Goodrich, or 13 miles south of Harvey, moving east at 25 mph.

HAZARD...Half inch diameter hail.

SOURCE...Radar indicated.

IMPACT...Minor hail damage to vegetation is possible.

Locations impacted include...
Harvey, Manfred, Wellsburg, and Bowdon.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, seek shelter inside a building.

&&

LAT...LON 4753 10011 4770 10019 4784 9976 4743 9969
TIME...MOT...LOC 2109Z 277DEG 20KT 4759 10002

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...<30 MPH

HOLLAN

The radar

The Bismarck radar (KBIS), 127 km away, was scanning. The volume nearest the first event began at 22:17 UTC.

Open the radar archive at this moment

Event by event

1 funnel cloud. Local standard time, as filed.

Funnel Cloud, Wells

When
April 13, 4:15 PM CST to 4:17 PM CST
Where
Wells County, 3.12 mi ENE of Heaton
Reported by
Public
Coordinates
47.500, -99.470

What these are

Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Dakota in 2025Every state in 2025This day in weather historyWarnings in North Dakota, April 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1247905.